Michigan, 2004

Hail in Michigan, July 16, 2004

July 16, 2004 · NWS DTX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 16, 1:40 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
240 PM EDT FRI JUL 16 2004

.DISCUSSION...

ATYPICAL MID SUMMER WEATHER TO MORE OR LESS PREVAIL THROUGH THE
FCST. FIRST CHALLENGE WILL BE PINNING DOWN THE LOCATION/COVERAGE
OF SHOWERS AND THUNDERSTORMS TODAY INTO SATURDAY. THIS ACTIVITY IS
THANKS TO YET ANOTHER CANADIAN SHORTWAVE THAT WILL BE DROPPING THRU
THE LAKES REGION...AND DIGGING OUT ANOTHER CLOSED UPPER LOW...THIS
TIME IN THE OHIO VALLEY. THERE IS A SHARP DELINIATION BETWEEN DRIER
AIRMASS IN NORTHEAST CWA...AND MORE FAVORABLY MOIST AIRMASS TO THE
SOUTHWEST. THIS SECOND AIRMASS HAS STEADILY OOZED TOWARD CWA TODAY
IN RESPONSE TO INCREASING THETA-E ADVECTION IN ADVANCE OF VORT MAX
DROPPING THRU THE UPPER PENINSULA ATTM. THIS TREND WILL CONTINUE...
BUT THERE WILL BE A LIMIT TO HOW FAR NORTHEAST THIS MOISTURE CAN
PENETRATE...AND HENCE A LIMIT TO SHOWER/THUNDERSTORM COVERAGE AS
ONE HEADS INTO THE THUMB REGION.

CURRENT FORECAST HAS THE RIGHT IDEA ON BRINGING INITIAL PRECIP TO
THE SOUTHWEST CWA THIS AFTERNOON...THEN SPREADING THE ACTIVITY INTO
ENTIRE CWA TONIGHT (FOCUSED IN THE SOUTHERN AREAS). THEREAFTER...
SYSTEM CONTINUES TO DIG SOUTHEAST AND GRADUALLY TAKES BETTER RAIN
CHANCES WITH IT DURING THE DAY SATURDAY. ONLY ANTICIPATE MINOR
ADJUSTMENTS TO TIMING/LOCATION OF FIRST PERIOD WEATHER GRIDS AND
WILL HONE IN ON THOSE TWEEKS TOWARD ISSUANCE. CURRENT RADAR TRENDS
WOULD HAVE FORECAST STARTING WITH SCATTERED SHOWERS/THUNDERSTORMS
FROM THE SAGINAW VALLEY ON DOWN TOWARD THE OHIO BORDER...GENERALLY
ALONG/EAST OF INTERSTATE 75. CHANCES THEN INCREASING QUICKLY FOR
THE REST OF CWA...OTHER THAN THE THUMB...WHERE CHANCES WILL REMAIN
RELATIVELY SMALL.

NEXT QUESTION...PRECIPITATION-WISE...WILL BE IN THE MONDAY NIGHT TO
TUESDAY TIMEFRAME. THIS IS A MUCH WEAKER WAVE THAN THE CURRENT ONE...
BUT COULD BRING SCATTERED CONVECTION TO AREA IN THIS TIMEFRAME. THE
CURRENT FORECAST HAS MONDAY NIGHT PRECIP...WHILE 12Z GFS SUPPORTS
MORE OF A TUESDAY TIMEFRAME. THIS SUPPORTED...TIMEWISE...BY LATEST
ECMWF AS WELL. WITH GIVE AN ATTEMPT TO TREND PRECIP CHANCES FROM
NORTHWEST TO SOUTHEAST ACROSS AREA...KEEPING SHOWERS/THUNDERSTORMS
IN FORECAST NORTHERN CWA INTO NORTHERN LAKE HURON MONDAY NIGHT AND
SHIFTING THEM TO THE SOUTHERN 2/3RD OF CWA ON TUESDAY.

THEREAFTER...ANY HINT OF A SHIFT TO SUMMERLIKE CONDITIONS IS ALL
BUT GONE MIDWEEK AS NEXT MAJOR COLD FRONT HAS TRENDED FASTER ON
AVERAGE...NOW TRACKING THROUGH THE AREA LATE WEDNESDAY INTO EARLY
THURSDAY. SO...AFTER A BRIEF PERIOD OF MORE HUMID WEATER TUESDAY
INTO WEDNESDAY...A LARGE CANADIAN HIGH PRESSURE SYSTEM IS POISED
TO SPREAD OVER THE GREAT LAKES IN BEHIND THE THURSDAY MORNING COLD
FRONT...BRINGING ANOTHER EXTENDED PERIOD OF MILD/LESS HUMID WEATHER
TO AREA...ALL THE WAY OUT INTO NEXT WEEKEND.

WILL ADJUST TIMING OF NEXT ROUND OF SHOWERS/THUNDERSTORMS TO ACCOUNT
FOR THIS SYSTEM. WILL ALSO BE A BIT MORE SPECIFIC TIMEWISE...BRINGING
RAIN CHANCES BACK INTO THE AREA WEDNESDAY AFTERNOON...AND THEN KEEPING
A LESSER CHANCE INTO THURSDAY...ALTHOUGH SUSPECT MOST OF THE ACTIVITY
COULD BE SOUTHEAST OF LOWER MICHIGAN BY THAT TIME.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 3:30 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 AM EDT FRI JUL 16 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-171000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
430 AM EDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS AN
UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE WIND
GUSTS TO 30 MPH AND SMALLER THAN PEA SIZE HAIL. THE THUNDERSTORMS
WILL MOVE TO THE SOUTHEAST AT 25 MPH THIS AFTERNOON...THEN IN A MORE
EAST TO WEST DIRECTION OVERNIGHT AS THE LOW PRESSURE SYSTEM DROPS
SOUTH INTO THE OHIO VALLEY.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AS THE UPPER LEVEL LOW
PRESSURE SYSTEM LINGERS OVER THE LOWER GREAT LAKES.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT ASSOCIATED WITH A
WARM FRONT MOVING INTO THE CENTRAL GREAT LAKES.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND THURSDAY
AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The Detroit radar (KDTX), 65 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shiawassee

When
July 16, 2:57 PM EST to 3:01 PM EST
Where
Shiawassee County, 2 mi W of Perry
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.817, -84.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413804.